Arkansas, 2024

Funnel Cloud in Arkansas, May 5, 2024

May 5, 2024 · NWS JAN · 1 event in 1 county or zone

A thunderstorm in southeast Arkansas produced a brief funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A thunderstorm in southeast Arkansas produced a brief funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 5, 2:12 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 5, 2:12 PM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
312 PM CDT Sun May 5 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 311 PM CDT Sun May 5 2024

Tonight through Monday...

A short wave is kicking off scattered showers/storms across the
area this afternoon and this will continue into the evening hours.
A marginal risk continues, with the main risk being damaging wind
gust and hail. The storms will weaken and move north out of the
area through the evening hours, ending by late evening. Expect
partly to mostly cloudy skies overnight, with some patchy fog
possible across the Pine Belt Region. Lows tonight will be in the
mid 60s. Weak upper ridging and drier air will build across the
area on Monday, but there will continue to be isolated to
scattered diurnal storms Monday afternoon. Highs will climb into
the mid/upper 80s across the area. /15/

Tuesday through Sunday:

The pattern through at least Thursday will continue to support
chances for convection in our region. An upper-level low pressure
system wobbling over the Northern High Plains through the midweek
looks to shear out with a portion absorbed in the westerlies over
the Great Lakes Thursday into Friday and a portion cutting off from
the remaining trough over the Great Basin. Above normal heights with
a flat ridge retreat toward the southern Gulf of Mexico during this
time frame. This pattern should allow for a period of decent
westerly flow aloft over our forecast area (75+kts) with the
southern jet stream and resulting 30-50 kts of 0-6km shear through
Thursday. Disturbances in the flow aloft will interact with a hot
and humid air mass at the surface, with daytime heating leading to
over 2000 J/kg of MLCAPE daily. This is a favorable parameter space
for strong to severe thunderstorms around the region, especially if
disturbances are timed out to pass overhead during peak heating. A
Marginal Risk for severe thunderstorms currently exists for Tuesday
afternoon in Arkansas and northern Mississippi, increasing to Slight
Risk for severe thunderstorms by Wednesday for much of the same
area. Flow becomes more boundary-parallel to a front dipping into
the region on Thursday, but favorable parameters indicate the threat
for severe weather will continue into Thursday as well - likely for
areas a little farther south around the Interstate 20 corridor or
closer to the Gulf Coast.

Additionally the westerly flow, increased wind shear, and high
moisture content to the air should lead to efficient rain producing
storms. Localized flash flooding will be a concern at times. For now
will continue to combine theses threats on a mid-week storms graphic
to highlight a period of possible severe weather and flooding
concerns. Details will come into better focus for the respective
threats as preceding events play out.  The afternoon highs before
this front will likely reach the lower 90s for portions of the are
through Thursday. A turnaround to cooler-than-normal temperatures
with building high pressure after the front will bring relief for
the weekend. /NF/

&&

.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Sun May 5 2024

Mostly VFR conditions prevail across TAF sites this afternoon,
and expect this to continue through the evening hours. There will
be brief MVFR Possibly IFR conditions as showers and isolated
thunderstorms move across the area this afternoon. Expect most
sites to become MVFR/IFR as stratus develops once again overnight
after 08-09Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       67  87  70  87 /  40  40  10  40
Meridian      66  88  68  89 /  30  30  10  40
Vicksburg     67  86  70  88 /  50  30  10  20
Hattiesburg   68  88  70  89 /  10  30   0  30
Natchez       66  86  69  88 /  30  40  10  20
Greenville    68  85  71  86 /  60  30  20  30
Greenwood     67  85  71  86 /  80  30  20  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

15/06

In the hours before

Special weather statement, May 5, 1:09 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
209 PM CDT Sun May 5 2024

MSZ065-066-052015-
Jones MS-Covington MS-
209 PM CDT Sun May 5 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COVINGTON AND
WESTERN JONES COUNTIES THROUGH 315 PM CDT...

At 209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Seminary, or 8 miles southeast of Collins, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Sanford around 215 PM CDT.
  Moselle around 225 PM CDT.
  Laurel and Ellisville around 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3158 8960 3179 8923 3152 8911 3143 8947
      3143 8953
TIME...MOT...LOC 1909Z 246DEG 23KT 3154 8948

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DB

The radar

The Little Rock radar (KLZK), 168 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Ashley

When
May 5, 5:28 PM CST
Where
Ashley County, 1.86 mi ENE of Fountain Hill
Reported by
Trained Spotter
Coordinates
33.360, -91.850

A brief rotating funnel cloud was visible on video sent in from a spotter around Fountain Hill.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191507.